Caregiver.com

For About and By Caregivers


Subscribe to our bi-monthly publication Today's Caregiver magazine
  + Larger Font | - Smaller Font



Medication Management

Share This Article

FDA announces safety changes in labeling for some cholesterol-lowering drugs


(Page 1 of 2)
 

Important safety changes to the labeling for some widely used cholesterol-lowering drugs known as statins are being announced today by the U.S. Food and Drug Administration.

These products, when used with diet and exercise, help to lower a person’s “bad” cholesterol (low-density lipoprotein cholesterol). The products include: Lipitor (atorvastatin), Lescol (fluvastatin), Mevacor (lovastatin), Altoprev (lovastatin extended-release), Livalo (pitavastatin), Pravachol (pravastatin), Crestor (rosuvastatin), and Zocor (simvastatin). Combination products include: Advicor (lovastatin/niacin extended-release), Simcor (simvastatin/niacin extended-release), and Vytorin (simvastatin/ezetimibe).

“We want health care professionals and patients to have the most current information on the risks of statins, but also to assure them that these medications continue to provide an important health benefit of lowering cholesterol,” said Mary Parks, M.D., director for the Division of Metabolism and Endocrinology Products in the Office of Drug Evaluation II in FDA’s Center for Drug Evaluation and Research.
 
The changes to the statin labels are:

The drug labels have been revised to remove the need for routine periodic monitoring of liver enzymes in patients taking statins. FDA now recommends that liver enzyme tests should be performed before starting statin therapy, and as clinically indicated thereafter. FDA has concluded that serious liver injury with statins is rare and unpredictable in individual patients, and that routine periodic monitoring of liver enzymes does not appear to be effective in detecting or preventing this rare side effect. Patients should notify their health care professional immediately if they have the following symptoms of liver problems: unusual fatigue or weakness; loss of appetite; upper belly pain; dark-colored urine; yellowing of the skin or the whites of the eyes.

Certain cognitive (brain-related) effects have been reported with statin use. Statin labels will now include information about some patients experiencing memory loss and confusion. These reports generally have not been serious and the patients’ symptoms were reversed by stopping the statin. However, patients should still alert their health care professional if these symptoms occur.

 

  1 2


Printable Version Printable Version